Hail, Phillips
- When
- August 2, 6:35 PM MST
- Where
- Phillips County, 7 mi NNE of Malta
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.444, -107.812
A strong shortwave trough located in southern Montana triggered a few severe thunderstorms in northeast Montana. One of these storms quickly developed into a destructive bow echo near Miles City before continuing northeast into Prairie, Dawson and Wibaux counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A strong shortwave trough located in southern Montana triggered a few severe thunderstorms in northeast Montana. One of these storms quickly developed into a destructive bow echo near Miles City before continuing northeast into Prairie, Dawson and Wibaux counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 2, 1:16 PM MST, 5 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 216 PM MDT SAT AUG 2 2008 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY... A VORT MAX APPARENT ON THE WATER VAPOR IMAGERY OVER OREGON WILL MOVE NORTHEAST INTO SOUTHERN MONTANA TODAY. INCREASED INSTABILITY AND MOISTURE FEED FROM THE SOUTHWEST WILL INITIATE PRECIPITATION BY LATE AFTERNOON OR EVENING IN WESTERN ZONES. IN THE WAKE OF THE EXITING COLD FRONT THE MORNING SOUNDING AND AFTERNOON BUFKIT PRODUCED INVERTED V PROFILES WHICH COULD SUPPORT GUSTY WINDS ASSOCIATED WITH ANY THUNDERSTORMS THAT DEVELOP LATER TODAY. 850MB FRONT WILL BECOME STATIONARY TONIGHT JUST TO OUR SOUTH BUT ENOUGH 700MB TEMPERATURE BOUNDARY WILL LINGER OVER THE AREA FOR THE MINOR DISTURBANCES IN THE SOUTHWEST UPPER FLOW TO PRODUCE SHOWERS TONIGHT. CONVECTION WILL THEN SPREAD EAST OVER THE ZONES TONIGHT...EXITING THE CWA SUNDAY MORNING. SURFACE COMPUTED CAPE WILL NOT BE SUBSTANTIAL TONIGHT BUT A STRONG UPPER JET AND DEEP LAYER SHEAR COULD PRODUCE GUSTY WINDS TONIGHT THAT COULD OCCASIONALLY BECOME SEVERE STRENGTH. SPC HAS ADDED THE EASTERN PORTION OF NE MT IN A SLIGHT RISK FOR SEVERE FOR TONIGHT. SUNDAY WILL BE SLIGHTLY COOLER THAN TODAY. BUT LURKING OVER THE NORTHERN ROCKIES IS QUICK MOVING SHORTWAVE THAT WILL SWING ACROSS THE ZONES SUNDAY NIGHT. MODELS ARE A LITTLE MORE IMPRESSIVE WITH MOISTURE SO WILL INCREASE POPS AND QPF FOR THIS SYSTEM. MONDAY MORNING WILL SEE THIS SYSTEM PASS EAST WITH ZONAL FLOW AND A SURFACE HIGH IN ITS WAKE. TMAX FOR MONDAY SHOULD BE SLIGHTLY COOLER THAN SUNDAY. SCT .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... ONLY CHANGE TO THE EXTENDED FORECAST WAS TO ADD SOME LOW POPS... MAINLY ACROSS THE SOUTH...FOR FRIDAY/FRIDAY NIGHT. UPPER RIDGE ACROSS THE REGION FOR MOST OF THE PERIOD BUT MODELS STARTING TO INDICATE WAVE LIFTING NORTHWARD...AND PULLING TROPICAL MOISTURE WITH IT FOR LATE NEXT WEEK. THIS MAY BE THE MODELS PICKING UP ON INCREASE IN CONVECTIVE ACTIVITY SOUTH OF BAJA CALIFORNIA. OTHERWISE FORECAST LOOKS ON TRACK WITH DRY AND NOT TOO HOT WEATHER. EBERT PREVIOUS LONG TERM DISCUSSION...EXTENDED MODELS ARE IN QUITE GOOD AGREEMENT FROM THE BEGINNING OF THE PERIOD MONDAY NIGHT INTO FRIDAY...AFTER WHICH THEY BEGIN TO DIVERGE. NORTHWEST FLOW ALOFT EXPECTED MONDAY NIGHT THRU WEDNESDAY AS AN UPPER LOW OVER THE WESTERN PORTION OF HUDSON BAY DRIFTS EVER SO SLOWLY SOUTHEAST WITH AN ASSOCIATED TROF MOVING ACROSS THE GREAT LAKES REGION...AND AN UPPER RIDGE BUILDS ALONG THE WEST COAST AND MOVES SLOWLY INLAND. DURING THIS TIME BROAD HIGH PRESSURE IS EXPECTED TO PREVAIL AT THE SURFACE. THE UPPER RIDGE THEN BEGINS TO TRUNDLE INTO WESTERN MONTANA THURSDAY AND MORE OR LESS REMAINS THERE THRU FRIDAY AS THE PATTERN ACROSS NORTH AMERICA BECOMES VERY AMPLIFIED AND STALLED AS THE AFOREMENTIONED UPPER LOW DRIFTS TOWARD THE GREAT LAKES AND THE TROF IN THE EAST DEEPENS. AT THE SURFACE THE HIGH BEGINS TO DRIFT EAST BY LATER IN THE WEEK WHICH SETS UP AND EAST TO SOUTHEAST LOW LEVEL FLOW ACROSS THE AREA. SOLUTIONS THEN BEGIN TO DIFFER FOR NEXT WEEKEND AS THE GFS MAINTAINS A VERY AMPLIFIED AND BLOCKY PATTERN OVER NORTH AMERICA AS ANOTHER UPPER LOW SINKS TOWARD THE PACIFIC NORTHWEST FROM THE GULF OF ALASKA AND THE EAST COAST LOW IS IN NO HURRY TO LEAVE. THIS LEAVES A RATHER AMPLIFIED RIDGE ACROSS THE AREA. MEANWHILE THE ECMWF FLATTENS THE UPPER FLOW NEXT WEEKEND AS IT IS MUCH LESS BULLISH ON THE WEST COAST LOW MOVING SOUTHEAST FROM THE GULF OF ALASKA AND IS QUICKER TO EJECT THE EAST COAST LOW INTO THE ATLANTIC. FOR NOW THE GFS SOLUTION SEEMS MORE LOGICAL AND LIKELY...SO WILL LEAN HEAVILY THAT WAY. TEMPERATURES THRU THE PERIOD LOOK MORE OR LESS WITHIN A FEW DEGREES OF NORMAL FOR EARLY AUGUST WITH NO EXTREME HEAT EXPECTED. && .AVIATION... VFR CONDITIONS SHOULD PREVAIL THROUGH THE WEEKEND. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OR EARLY THIS EVENING AND PERSIST THROUGH THE NIGHT INTO EARLY SUNDAY MORNING. SHOULD ONE OF THESE STORMS PASS OVER OR NEAR A TAF SITE CONDITIONS COULD BE REDUCED TO MVFR/IFR BRIEFLY...AND WIND COULD BECOME QUITE STRONG AND GUST TO AROUND 50 KT. && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 248 PM MDT SAT AUG 2 2008 MTZ016>027-059>062-031200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 248 PM MDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL BRING THUNDERSTORMS TO THE AREA TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
243 PM MDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND GST 15 N RICHEY 47.86N 105.07W
08/02/2008 E60.00 MPH RICHLAND MT PUBLIC
WIND GUST OVER 60 MPH.
&&
RSMITHThe Glasgow radar (KGGW), 92 km away, was scanning. The volume nearest the first event began at 01:35 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
This wind gust occurred well behind the leading edge of the storm.
Large tree branches were snapped and blown across the yard. Lawn furniture was blown 30 feet.
The wind snapped tree branches and blew steel lawn furniture across the yard. One inch of rain was also estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128640, 128641, 128642, 128643, 128648, 128649.